Texas, 2012

Wildfire in Texas, July 21, 2012

July 21, 2012 · NWS AMA · 1 event in 1 county or zone

A large wildfire over the northeast Texas Panhandle resulted in no damage and no injuries or fatalities. The wildfire was reported seven miles south of Higgins, Texas in Hemphill County just north of Farm to Market Road 1056 between County Road 140 and Farm to Market Road 338 at approximately 1625 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire over the northeast Texas Panhandle resulted in no damage and no injuries or fatalities. The wildfire was reported seven miles south of Higgins, Texas in Hemphill County just north of Farm to Market Road 1056 between County Road 140 and Farm to Market Road 338 at approximately 1625 CST. The wildfire consumed an estimated one thousand acres and was contained around 2000 CST. Although homes were threatened by the wildfire, there were no homes lost. The wildfire was caused by outdoor equipment use and ten fire agencies responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 21, 2:57 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 21, 2:57 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT SAT JUL 21 2012

.DISCUSSION...
ONCE AGAIN SOME ATTEMPT AT ISOLD SHOWERS AND TSTMS FORMING ACROSS
PARTS OF OK AND TX PNHDLS THIS AFTERNOON ALONG OLD SFC BOUNDARY
COUPLED WITH DAYTIME HEATING AND LIMITED LOW LEVEL MOISTURE. HAVE
INCLUDED MENTION OF ISOLD TSTMS ACROSS MOST OF FCST AREA FOR THE
EVENING HOURS. EXPECT PRECIPITATION TO DISSIPATE WITH LOSS OF DAYTIME
HEATING LATER THIS EVENING.

OTHERWISE...UPPER LEVEL RIDGE OF HIGH PRESSURE WILL PERSIST ACROSS
THE CNTRAL AND SRN PLAINS THROUGH EARLY NEXT WEEK. THIS WILL RESULT
IN GENERALLY DRY WEATHER ALONG WITH ABOVE NORMAL TEMPERATURES THROUGH
THE WEEKEND INTO EARLY NEXT WEEK. HIGHEST MAX TEMPS SHOULD OCCUR
ACROSS CNTRA AND ERN OK PNHDL AND NORTHEAST TEXAS PANHANDLE...WITH
LOWEST MAX TEMPS FORESEEN ACROSS SWRN TX PNHDL.

ALL MEDIUM RANGE MODELS CONTINUE TO SUGGEST SOME SORT OF WEAKNESS
DEVELOPING IN THIS UPPER LEVEL RIDGE AROUND MIDDLE OF NEXT WEEK. GFS
AND ECMWF ATTEMPT TO CRANK OUT SOME PRECIP MIDDLE TO LATTER PART OF
NEXT WEEK ALONG WITH MODERATING TEMPS. AGAIN...DECIDED TO KEEP POPS
BELOW MENTIONABLE VALUES FOR THIS PCKG DUE TO LOW CONFIDENCE IN WHERE
...WHEN...WHAT DAY OR DAYS...OR EVEN IF ANY STORMS WILL DEVELOP. POPS
MAY NEED TO BE ADDED EVENTUALLY SOMETIME AROUND MIDDLE OF NEXT WEEK
IF CONFIDENCE IMPROVES AND FUTURE MODEL RUNS CONTINUE TO ADVERTISE
PRECIP CHANCES. HOWEVER...DID MAINTAIN THE TREND TOWARDS SLOWLY
MODERATING TEMPS NEXT WEEK AS HEIGHTS FALL EVER SO SLIGHTLY. MEDIUM
RANGE MODELS HINT THAT THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
REBUILD AND STRENGTHEN ONCE AGAIN NEXT WEEKEND. OVERALL...HAVE
RETAINED INTEGRITY OF PREVIOUS FCST PCKG.

ANDRADE

&&

.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH NEXT SATURDAY.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  97  68  95  68 /  10   5   5  10   5
BEAVER OK                  72 102  71 102  72 /   5   5   5  10   5
BOISE CITY OK              67  98  66  97  67 /  10   5   5  10   5
BORGER TX                  74 101  73  99  73 /  10   5   5  10   5
BOYS RANCH TX              68  98  67  96  67 /  10   5   5  10   5
CANYON TX                  68  97  67  95  68 /  20   5   5  10   5
CLARENDON TX               72  99  71  97  72 /  10   5   5  10   5
DALHART TX                 65  98  65  97  66 /  10   5   5  10   5
GUYMON OK                  70 101  69 101  70 /  10   5   5  10   5
HEREFORD TX                66  96  66  94  66 /  20   5   5  10   5
LIPSCOMB TX                72 101  72 101  72 /   5   5   5  10   5
PAMPA TX                   70  99  70  98  70 /  10   5   5  10   5
SHAMROCK TX                72 100  72  99  72 /  10   5   5  10   5
WELLINGTON TX              74 100  73  99  73 /  10   5   5  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 21, 2:41 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT SAT JUL 21 2012

OKZ001>003-TXZ001>020-221100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
341 PM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES EXCEPT THE EASTERN OKLAHOMA PANHANDLE AND
THE FAR NORTHEAST TEXAS PANHANDLE THIS AFTERNOON AND EVENING. ANY
STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS
TIME. HOWEVER... BRIEF GUSTY WINDS TO AROUND 50 MPH WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 21, 2:38 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT SAT JUL 21 2012

TXZ016-212100-
DEAF SMITH TX-
338 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR DEAF SMITH COUNTY.

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES EAST OF HEREFORD...MOVING
WEST AT 20 MPH.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
July 21, 4:25 PM CST to 8:00 PM CST
Where
Hemphill forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400724.